Alert archive / New Mexico / Flash Flood Warnings in 2022

Flash Flood Warning 232, NWS Albuquerque, NM

August 26, 2022Cibola County, New Mexico

NWS Albuquerque, NM issued this flash flood warning at Aug 26, 2022, 1:33 PM MST for Cibola County, New Mexico. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 26, 2022, 1:33 PM MST (20:33 UTC)
Expired
Aug 26, 2022, 4:30 PM MST
In force
3 hr
Issued by
NWS Albuquerque, NM
Area
Storm-based polygon
Flood severity
None

County Cibola County, NM

The radar

The Albuquerque radar (KABX), 48 km from the middle of the area, began a volume at 20:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 8.6 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2022-08-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2022-08-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3625 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
51 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

086 
WGUS55 KABQ 262033
FFWABQ
NMC006-262330-
/O.NEW.KABQ.FF.W.0232.220826T2033Z-220826T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Albuquerque NM
233 PM MDT Fri Aug 26 2022

The National Weather Service in Albuquerque has issued a

* Flash Flood Warning for...
  Northeastern Cibola County in west central New Mexico...

* Until 530 PM MDT.

* At 233 PM MDT, Doppler radar continued to indicate thunderstorms 
  repetitively producing heavy rain across the warned area. Between 
  1 and 2.75 inches of rain is estimated to have fallen. Additional 
  rainfall amounts up to 0.5 inches are possible in the warned area. 
  Flash flooding is ongoing or expected to begin shortly.

  HAZARD...Repetitive strong thunderstorms producing heavy
           rainfall and excessive runoff.

  SOURCE...Radar.

  IMPACT...Excessive runoff will likely lead to flash flooding of
           small creeks and streams, streets and other poor
           drainage and low-lying areas. This includes Seboyeta
           Creek and the Rio Paguate.

* Some locations that will experience flash flooding include...
  Cebolletita, Mesita, Seboyeta, Bibo and Paguate.

This includes the following highways...
	Interstate 40 near Mile Marker 116.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Arroyos, streams, and normally dry rivers can become raging killer 
currents in a matter of minutes. Water in arroyos can travel many 
miles and take hours to reach your location from upstream rain areas.

&&

LAT...LON 3531 10727 3527 10726 3524 10728 3522 10732
      3516 10732 3509 10729 3506 10732 3502 10733
      3503 10735 3506 10734 3512 10736 3516 10740
      3523 10747 3526 10748 3530 10743 3530 10741
      3530 10737

FLASH FLOOD...RADAR INDICATED

$$

Shoemake
2 follow-up statements
085 
WGUS75 KABQ 262200
FFSABQ

Flash Flood Statement
National Weather Service Albuquerque NM
400 PM MDT Fri Aug 26 2022

NMC006-262330-
/O.CON.KABQ.FF.W.0232.000000T0000Z-220826T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cibola NM-
400 PM MDT Fri Aug 26 2022

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 530 PM MDT THIS 
AFTERNOON FOR NORTHEASTERN CIBOLA COUNTY...

At 400 PM MDT, While rainfall has currently come to an end over the 
warned area, earlier thunderstorms produced between 1.5 and 2.75 
inches of rain, and this will continue to lead to excessive runoff 
and flash flooding through the late afternoon.

HAZARD...Heavy rainfall from earlier thunderstorms producing
         excessive runoff.

SOURCE...Radar.

IMPACT...Excessive runoff and flash flooding of small creeks,
         washes and streams, roads as well as other poor drainage
         and low-lying areas. This includes Seboyeta Creek and
         the Rio Paguate.

Some locations that will experience flash flooding include...
  Cebolletita, Mesita, Seboyeta, Bibo and Paguate.

This includes the following highways...
	Interstate 40 near Mile Marker 116.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Arroyos, streams, and normally dry rivers can become raging killer 
currents in a matter of minutes. Water in arroyos can travel many 
miles and take hours to reach your location from upstream rain areas.

&&

LAT...LON 3531 10727 3527 10726 3524 10728 3522 10732
      3516 10732 3509 10729 3506 10732 3502 10733
      3503 10735 3506 10734 3512 10736 3516 10740
      3523 10747 3526 10748 3530 10743 3530 10741
      3530 10737

FLASH FLOOD...RADAR INDICATED

$$

Shoemake
453 
WGUS75 KABQ 262323
FFSABQ

Flash Flood Statement
National Weather Service Albuquerque NM
523 PM MDT Fri Aug 26 2022

NMC006-262333-
/O.EXP.KABQ.FF.W.0232.000000T0000Z-220826T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cibola NM-
523 PM MDT Fri Aug 26 2022

...FLASH FLOOD WARNING WILL EXPIRE AT 530 PM MDT THIS AFTERNOON FOR 
NORTHEASTERN CIBOLA COUNTY...

The heavy rain has ended, and flood waters should continue to recede 
in Seboyeta Creek and the Rio Paguate. Flooding is no longer 
expected to pose a threat. Please continue to heed remaining road 
closures.

LAT...LON 3531 10727 3527 10726 3524 10728 3522 10732
      3516 10732 3509 10729 3506 10732 3502 10733
      3503 10735 3506 10734 3512 10736 3516 10740
      3523 10747 3526 10748 3530 10743 3530 10741
      3530 10737

$$

Shoemake

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this flash flood warning went out at Aug 26, 11:32 AM MST, 2 hours 1 minute earlier.

Area forecast discussion, Aug 26, 11:32 AM MST, 2 hours 1 minute before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
1232 PM MDT Fri Aug 26 2022

...New AVIATION...

.SYNOPSIS...
Issued at 336 PM MDT Thu Aug 25 2022

Chances for showers and storms will continue through Saturday, but
drier air will infiltrate from the west Sunday into Monday and
bring a significant downtrend in storm coverage. A warming trend
will take temperatures back to near or above normal by Monday.
Chances for showers and storms will trend back up from mid through
late week and temperatures will trend down, mainly across eastern
New Mexico where highs are forecast to be around 5 degrees below
normal.

&&

.SHORT TERM...
Today through Saturday
Issued at 124 AM MDT Fri Aug 26 2022

The H5 high is organizing to our south over northern Mexico, leaving
west-to-east flow over New Mexico. Meanwhile, a weak disturbance
will be making its way over CO and northern NM today. The typical
afternoon thunderstorms will develop over the higher terrain areas
by the noon hour with today's steering flow tracking them in an
easterly direction. The aforementioned disturbance should aid in an
increase in storm coverage for areas north of I-40, and storm
chances even increase for the northeast plains thanks to the
easterly steering flow. The potential for a brief, pulse strong
storm will need to be watched closely in the northeast plains today.
With west/northwest flow aloft and southerly to southeasterly flow
at the surface, there is some increased wind shear that could
support a stronger storm, but even so, bulk shear values are not
impressive at around 20-25 knots. Won't rule out hail with any
stronger thunderstorms in this area today, but they won't be long-
lived storms. Of course, the flash flooding threat still exists, but
the good news is that storms should be moving today, especially
across the north where steering flow is as much as 20 knots.

By Saturday, the high shifts to Baja CA, and westerly flow aloft
remains in place across NM. PWATs start to fall with this drier,
westerly flow, leading to a downtick in storm coverage. Greatest
storm coverage Saturday will likely favor areas south of I-40 where
PWATs hang on to 1.1 to 1.3 inches. While not as fast compared to
today, steering flow at around 10-15 knots may still be good news
for the flash flooding threat with any of the stronger
thunderstorms.

&&

.LONG TERM...
Saturday Night through Thursday
Issued at 124 AM MDT Fri Aug 26 2022

PWATs will continue a fairly dramatic downtrend Saturday night
through Monday due to stronger westerlies bringing in drier air.
Storm coverage will trend down as well, especially by Monday as a
Four Corners high builds to near 594dam at 500mb. A warming trend
will be associated with increasing pressure heights Sunday into
Monday and highs will trend up to near or above normal areawide
for a change. The upper high will expand over the region, but will
gradually back off to the west going into mid/late week, which
will allow the return of moisture and a gradual uptick in daily
rounds of storms through Thursday with the return of the threat
for burn scar flooding.

&&

.AVIATION...
(18Z TAFS)
Issued at 1215 PM MDT Fri Aug 26 2022

An upper level trough tracking eastward across CO and northern NM
will produce scattered to numerous showers and thunderstorms over
northern and western parts of the forecast area this afternoon and
evening, with scattered to isolated activity over central and
south central areas. Storm motion will generally be toward the
east around 10-15 KT south of I-40, and around 10-25 KT north of
I-40. Stronger storms will be capable of heavy downpours with
erratic wet microburst wind gusts to 45 KT and hail up to the
size of nickels, especially across northern areas. Mesoscale
models depict a secondary broken line of convection crossing north
central and central areas during the evening. Showers and storms
will become isolated after midnight favoring the central valley
and central mountain chain.

&&

.FIRE WEATHER...
Issued at 124 AM MDT Fri Aug 26 2022

An active monsoon season continues with daily rounds of
thunderstorms continuing. Scattered to numerous thunderstorms are
expected today with the greatest coverage across northern NM. Drier
air working its way into the area will lessen storm coverage this
weekend. The upper-level high then reorganizes near the Four Corners
area early next week, continuing to limit storm coverage. But a
couple of weak, embedded disturbances and backdoor fronts may help
to increase storm chances for the east late week. Flash flooding
will be an ongoing concern, especially over the burn scars.

&&

.PRELIMINARY POINT TEMPS/POPS...
Farmington......................  84  60  87  59 /  50  30  10  10
Dulce...........................  78  50  81  50 /  80  50  30  10
Cuba............................  78  55  79  55 /  70  50  20  10
Gallup..........................  79  56  80  56 /  70  40  20  20
El Morro........................  74  53  75  53 /  70  40  30  20
Grants..........................  78  52  80  52 /  80  40  20  20
Quemado.........................  76  54  77  54 /  80  50  40  20
Magdalena.......................  78  58  78  58 /  60  40  30  20
Datil...........................  74  53  75  53 /  80  50  40  20
Reserve.........................  83  55  83  56 /  70  50  50  20
Glenwood........................  85  62  86  62 /  60  40  40  20
Chama...........................  71  48  73  48 /  80  60  40  10
Los Alamos......................  73  55  75  57 /  70  60  20  20
Pecos...........................  78  55  79  55 /  70  60  30  20
Cerro/Questa....................  73  42  75  43 /  80  60  40  10
Red River.......................  69  44  71  43 /  80  60  50  20
Angel Fire......................  69  44  71  41 /  80  60  50  20
Taos............................  76  52  78  49 /  70  60  40  10
Mora............................  73  50  76  51 /  70  60  40  20
Espanola........................  82  58  84  58 /  70  60  20  10
Santa Fe........................  78  57  78  57 /  70  60  30  20
Santa Fe Airport................  81  56  81  55 /  60  50  20  20
Albuquerque Foothills...........  83  63  84  64 /  50  50  20  20
Albuquerque Heights.............  85  63  86  64 /  50  50  10  20
Albuquerque Valley..............  87  63  88  63 /  50  50  10  20
Albuquerque West Mesa...........  85  63  86  63 /  50  50  10  20
Belen...........................  88  62  89  62 /  50  50  10  20
Bernalillo......................  88  62  89  62 /  60  50  10  20
Bosque Farms....................  87  61  88  60 /  50  50  10  20
Corrales........................  88  63  88  63 /  50  50  10  20
Los Lunas.......................  87  61  88  61 /  50  50  10  20
Placitas........................  83  61  84  61 /  60  50  10  20
Rio Rancho......................  86  63  87  62 /  50  50  10  20
Socorro.........................  88  64  89  64 /  40  40  20  20
Sandia Park/Cedar Crest.........  77  56  77  57 /  60  60  20  20
Tijeras.........................  81  58  81  59 /  60  50  20  20
Edgewood........................  80  55  80  56 /  50  50  20  20
Moriarty/Estancia...............  81  54  82  53 /  50  50  20  20
Clines Corners..................  77  54  78  55 /  50  50  20  20
Mountainair.....................  79  57  80  56 /  40  40  20  20
Gran Quivira....................  80  58  81  57 /  30  40  30  20
Carrizozo.......................  82  63  84  63 /  30  30  40  20
Ruidoso.........................  74  56  76  56 /  30  30  60  20
Capulin.........................  77  53  79  53 /  70  60  40  20
Raton...........................  79  52  82  50 /  70  60  30  20
Springer........................  82  54  85  52 /  70  60  40  20
Las Vegas.......................  78  53  80  54 /  70  50  30  20
Clayton.........................  83  60  86  60 /  30  50  20  20
Roy.............................  80  57  83  56 /  60  50  30  20
Conchas.........................  88  64  90  63 /  40  50  20  20
Santa Rosa......................  84  61  87  60 /  40  40  20  20
Tucumcari.......................  89  67  91  66 /  20  30  20  20
Clovis..........................  85  65  87  65 /  10  20  30  20
Portales........................  86  66  89  66 /  10  10  20  20
Fort Sumner.....................  87  66  89  66 /  10  30  20  20
Roswell.........................  91  70  93  70 /  10  10  30  20
Picacho.........................  84  62  85  64 /  20  20  50  20
Elk.............................  81  59  82  60 /  30  20  50  20

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...44
LONG TERM....99
AVIATION...44

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 26, 10:59 AM MSTAreal Flood AdvisoryABQMora, San Miguel2 hr
Aug 26, 12:51 PM MSTRiver Flood AdvisoryABQChaves16 hr
Aug 26, 12:58 PM MSTAreal Flood AdvisoryABQCibola35 min
Aug 26, 2:07 PM MSTSpecial Weather StatementABQTaos23 min
Aug 26, 2:28 PM MSTAreal Flood AdvisoryABQSandoval2 hr
Aug 26, 2:52 PM MSTSpecial Weather StatementABQMcKinley23 min
Aug 26, 2:52 PM MSTSpecial Weather StatementABQHarding38 min
Aug 26, 3:07 PM MSTAreal Flood AdvisoryABQBernalillo, Sandoval2 hr
Aug 26, 3:13 PM MSTAreal Flood AdvisoryABQMcKinley3 hr
Aug 26, 3:38 PM MSTAreal Flood AdvisoryABQLos Alamos, Rio Arriba, Sandoval, Santa Fe3 hr
Aug 26, 3:49 PM MSTSpecial Weather StatementABQLos Alamos26 min
Aug 26, 3:56 PM MSTSpecial Weather StatementABQ34 min
Aug 26, 4:01 PM MSTSpecial Weather StatementABQ29 min
Aug 26, 4:14 PM MSTSpecial Weather StatementABQColfax31 min
Aug 26, 4:59 PM MSTAreal Flood AdvisoryABQCibola, McKinley3 hr

Nearby

Flash Flood Warnings in New Mexico, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.